Pennsylvania, 2017

Damaging Winds in Pennsylvania, May 31, 2017

May 31, 2017 · NWS PBZ · 10 events in 2 counties and zones

A passing shortwave and modest instability, moisture, and steep lapse rates supported scattered strong to severe storms in the afternoon of the 31st. There were several reports of wind damage , mainly to trees, across the northern West Virginia pan-handle, southwestern Pennsylvania, and an isolated reported in Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A passing shortwave and modest instability, moisture, and steep lapse rates supported scattered strong to severe storms in the afternoon of the 31st. There were several reports of wind damage , mainly to trees, across the northern West Virginia pan-handle, southwestern Pennsylvania, and an isolated reported in Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 31, 12:22 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, May 31, 12:22 PM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
122 PM EDT Wed May 31 2017

.SYNOPSIS...
Through the weekend, a broad upper-level disturbance will
maintain daily chances of showers and thunderstorms save for
Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Morning showers will affect mainly the southern zones as they
translate ewd across WV. Clouds associated with these showers
will provide short-lived obstruction to insolation, but
conditions on the whole will remain mostly sunny to partly
cloudy through early afternoon. As a result of the continued
deep mixing, swly wind will become quite gusty at 25-30kt.

A narrow plume of lower 50s dewpoints will spread newd from srn
Ohio in the wake of the morning showers. Given the continued
deep mixing and steep lapse rates, this modest increase in
moisture may be sufficient to generate deep, moist convection
this afternoon as depicted in many of the hi-res convection-
allowing models.

Whether a balance of CAPE and shear can be achieved remains to
be seen, so a severe threat is highly uncertain. However, a
thunderstorm that realizes more-substantial localized
instability will be in an environment that should support
threats of hail and damaging wind gusts given the low melting
level and considerable environmental DCAPE.

After any afternoon thunderstorms exit, a quiescent night is
expected as wind subsides, sky remains mostly clear and
boundary-layer moisture remains steady. This combination should
support river valley fog, which has been included in the grids
with this forecast.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Benign weather will carry through Thursday night as the surface
high transitions east, with limited cloud coverage and
temperatures slightly-below normal. Precipitation chances return
later on Friday with a crossing shortwave trough.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Not much change needed in the extended as longwave troughing
remains the dominant feature through the period, resulting in
continued unsettled conditions and below normal temperatures.

While precipitation is possible Saturday, late Saturday and
through Sunday is the best bet for rain at this time as low
pressure crosses the forecast area, with an inch or more of
rain possible.

GEFS and NAEFS bring a transitory H5 cyclone through Monday
into Tuesday. With the cold air aloft and spokes of energy
wrapping around the low pressure, showers are possible
especially during the daytime and early evening hours. Neither
day at this juncture appears like a washout, however abundant
low-level moisture will keep clouds more common than sunshine.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions are expected in the mean through the TAF period.
However, a frontal boundary is expected to fire off scattered
showers and thunderstorms this afternoon into early evening. Any
visibility restriction from such storms would be brief, but hail
and gusty winds will be possible with the stronger cells.
Handled with VCTS for now given the broken coverage/brief
duration, and will handle with amendments as appropriate.
Outside of storms, wind gusts of 20 to 30 knots out of the
southwest will continue this afternoon.

Activity ends with sunset and with the front departing. Clearing
skies and light winds overnight may lead to another round of
many river valley fog. Expect that most terminals will be
impacted briefly at most by this, with HLG having the best
chance of seeing a restriction. Any fog quickly burns off by
13Z. VFR conditions are then forecast thereafter.

.Outlook...
Restrictions are possible on Friday with another crossing upper
disturbance.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 31, 2:53 PM EST, 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
353 PM EDT Wed May 31 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-012000-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
353 PM EDT Wed May 31 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...This Afternoon and Tonight.

A few severe thunderstorms are possible this afternoon. Storms will
be capable of producing damaging wind and large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kramar

In the hours before

Special weather statement, May 31, 1:42 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
242 PM EDT WED MAY 31 2017

OHZ039-048-311915-
Tuscarawas-Coshocton-
242 PM EDT WED MAY 31 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND GUSTY
WIND WILL AFFECT COSHOCTON AND SOUTHERN TUSCARAWAS COUNTIES...

At 242 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Killbuck to 8 miles north of
Frazeysburg. Movement was east at 30 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with these storms.

Locations impacted include...
New Philadelphia...               Dover...
Coshocton...                      Newcomerstown...
West Lafayette...                 Sugarcreek...
Baltic...                         Midvale...
Warsaw...                         Port Washington...
Barnhill...                       Conesville...

This includes  Interstate 77 in Ohio between mile markers 64 and 82.

LAT...LON 4027 8220 4045 8202 4044 8168 4052 8167
      4050 8132 4022 8160 4022 8167 4015 8167
      4016 8209 4018 8219 4024 8218 4024 8220
TIME...MOT...LOC 1842Z 283DEG 28KT 4048 8190 4024 8213
Special weather statement, May 31, 2:35 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
335 PM EDT WED MAY 31 2017

OHZ040-049-312000-
Harrison-Carroll-
335 PM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT NORTHERN HARRISON AND SOUTHERN CARROLL COUNTIES...

At 335 PM EDT, a strong thunderstorm was located near Dennison, or
near Uhrichsville, moving east at 40 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Cadiz...                          Hopedale...
Scio...                           Jewett...
Amsterdam...                      Bowerston...
Sherrodsville...                  Leesville...
Deersville...                     Kilgore...
Leesville Lake Park...            Harlem Springs...

LAT...LON 4051 8127 4053 8092 4047 8092 4047 8094
      4043 8094 4042 8086 4028 8088 4031 8127
TIME...MOT...LOC 1935Z 270DEG 35KT 4041 8126
Local storm report, May 31, 2:36 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
336 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     EAST LIVERPOOL          40.63N  80.57W
05/31/2017                   COLUMBIANA         OH   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS TOWN

&&

EVENT NUMBER PBZ1701523

KRAMAR

The radar

The Pittsburgh radar (KPBZ), 10 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegheny

When
May 31, 2:55 PM EST
Where
Allegheny County, 1.48 mi NNE of Mt Nebo
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
40.570, -80.110

Local 911 reported a tree down on Nicholson Road.

Thunderstorm Wind, Allegheny

When
May 31, 3:09 PM EST
Where
Allegheny County, 1.72 mi ESE of Shalecrest
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
40.510, -79.940

Local 911 reported a tree down on Kittanning Street.

Thunderstorm Wind, Allegheny

When
May 31, 3:09 PM EST
Where
Allegheny County, Dorseyville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.580, -79.880

Local 911 reported a power pole and trees down around Hampton Township.

Thunderstorm Wind, Allegheny

When
May 31, 3:12 PM EST
Where
Allegheny County, 0.8 mi W of Option
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
40.428, -79.995

The public reported a tree down on PJ McArdle Roadway.

Thunderstorm Wind, Allegheny

When
May 31, 3:19 PM EST
Where
Allegheny County, 0.87 mi SW of Aspinwall
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
40.470, -79.890

Local 911 reported a tree down on wires along Roosevelt Street.

Thunderstorm Wind, Allegheny

When
May 31, 3:19 PM EST
Where
Allegheny County, Cheswick
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
40.530, -79.800

Local 911 reported a large tree limb down on a vehicle.

Thunderstorm Wind, Westmoreland

When
May 31, 3:32 PM EST
Where
Westmoreland County, 0.69 mi N of Murrysville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.440, -79.700

Local 911 reported wires down along Gun Club Road and a tree down on Bulltown Road.

Thunderstorm Wind, Westmoreland

When
May 31, 3:32 PM EST
Where
Westmoreland County, 1.05 mi E of Level Green
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
40.400, -79.700

Local 911 reported a tree down on the Pennsylvania Turnpike.

Thunderstorm Wind, Westmoreland

When
May 31, 3:43 PM EST
Where
Westmoreland County, 0.69 mi S of Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.320, -79.670

Local 911 reported a two trees down near Jeannette.

Thunderstorm Wind, Westmoreland

When
May 31, 3:45 PM EST
Where
Westmoreland County, 0.69 mi N of Shieldsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
40.410, -79.430

Local 911 reported a tree down on Rayann Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696479, 696480, 696481, 696482, 696483, 696484, 696485, 696486, 696487, 696488.